This study guide is about Anaphylactic Shock, Anaphylactic Shock Nursing Care Plan, and 1 Anaphylactic Shock Nursing Care Plan Example. It can be employed in the creation of nursing interventions for educational purposes.
What is Anaphylactic Shock?
Anaphylactic Shock also known as distributive shock, or vasogenic shock is a life-threatening allergic reaction that is caused by a systemic antigen-antibody immune response to a foreign substance (antigen) introduced into the body. It is characterized by a smooth muscle contraction, massive vasodilation and increased capillary permeability triggered by a release of histamine. It occurs within seconds to minutes after contact with an antigenic substances and progresses rapidly to respiratory distress, vascular collapse, systemic shock, and possibly death if emergency treatment is not initiated. Causative agents include severe reactions to a sensitive substance such as a drug, vaccine, food (e.g., eggs, milk, peanuts, shellfish), insect venom, dyes or contrast media, or blood products.
What Causes Anaphylactic Shock?
The immune system produces antibodies that defend against foreign substances. This is good when a foreign substance is harmful, such as certain bacteria or viruses. But some people’s immune systems overreact to substances that don’t normally cause an allergic reaction.
Allergy symptoms aren’t usually life-threatening, but a severe allergic reaction can lead to Anaphylactic Shock. Even if you or your child has had only a mild Anaphylactic Shock reaction in the past, there’s a risk of more severe Anaphylactic Shocks after another exposure to the allergy-causing substance.
The most common Anaphylactic Shock triggers in children are food allergies, such as to peanuts and tree nuts, fish, shellfish, wheat, soy, sesame and milk. Besides allergy to peanuts, nuts, fish, sesame and shellfish, Anaphylactic Shock triggers in adults include:
- Certain medications, including antibiotics, aspirin and other pain relievers available without a prescription, and the intravenous (IV) contrast used in some imaging tests
- Stings from bees, yellow jackets, wasps, hornets and fire ants
Although not common, some people develop Anaphylactic Shock from aerobic exercise, such as jogging, or even less intense physical activity, such as walking. Eating certain foods before exercise or exercising when the weather is hot, cold or humid also have been linked to Anaphylactic Shock in some people.
What are the Symptoms of Anaphylactic Shock?
Anaphylactic Shock symptoms usually occur within minutes of exposure to an allergen. Sometimes, however, Anaphylactic Shock can occur a half-hour or longer after exposure. In rare cases, Anaphylactic Shock may be delayed for hours. Signs and symptoms include:
- Skin reactions, including hives and itching and flushed or pale skin
- Low blood pressure (hypotension)
- Constriction of the airways and a swollen tongue or throat, which can cause wheezing and trouble breathing
- A weak and rapid pulse
- Nausea, vomiting or diarrhea
- Dizziness or fainting
What is the Desired Outcome for Nursing Diagnosis of Anaphylactic Shock?
Restore effective breathing pattern and improved ventilation and maintain hemodynamic stability
Anaphylactic Shock Nursing Care Plan
What Care Plans are Available for a Patient Suffering from Anaphylactic Shock?
Here are four (4) nursing care plans (NCP) and nursing diagnosis for patients with anaphylactic shock:
- Chest tightness
- Difficulty swallowing
- Stomach cramping
- Shortness of breath
- The feeling of impending doom
- Rash, hives (usually itchy)
- Weak, rapid pulse
- Swollen throat
- Hoarse voice
- Pale or red color to the face and body
Nursing Interventions and Rationales
- Administer epinephrine or EpiPen autoinjector if available
- Remove antigen/causative allergen
- Initiate IV access and maintain patency
- Monitor airway and oxygenation status; prepare for intubation or tracheostomy if necessary to maintain airway
- Perform CPR if necessary
- Position patient upright in high-Fowler’s position if conscious
- Monitor vital signs; assess for signs of shock
- Administer medications as appropriate
- Educate patient regarding avoidance of allergens; how to use EpiPen
1 Anaphylactic Shock Nursing Care Plan Example
Ineffective Breathing Pattern
- Ineffective Breathing Pattern
May be related to
- Facial angioedema.
- Laryngeal edema.
Possibly evidenced by
- Chest tightness.
- Respiratory distress.
- Use of accessory muscles.
- Client will maintain an effective breathing pattern, as evidenced by relaxed breathing at normal rate and depth and absence of adventitious breath sounds.
|Assess the respiratory rate, rhythm, and depth, and note for changes such as:
||Histamine is the primary mediator of anaphylactic shock. It causes smooth muscle contraction in the bronchi as a result of the stimulation of histamine receptors (H1). As the anaphylactic reaction progresses, the client develops dyspnea, wheezing, and increased pulmonary secretions. Vascular to interstitial fluid shifts to contribute to respiratory distress through swelling in the upper airways.|
|Auscultate breath sounds.||By auscultation, wheezing can be heard over the entire chest. But when the bronchial constriction worsens, there will be decreased audible wheezing and respiratory distress will heighten. Therefore it is also important to auscultate for decreasing air movement.|
|Assess the client’s anxiety level.||Life-threatening situations such as respiratory distress and shock can produce elevated levels of anxiety within the client.|
|Assess the client for the sensation of a narrowed airway.||Systemic antigen-antibody immune response can result in severe bronchial airway narrowing, edema, and obstruction. As airway gets narrow, client demonstrates increase respiratory effort.|
|Observe for changes in color of the skin, tongue, and mucosa.||Bluish discoloration of these body parts is considered a medical emergency.|
|Assess the presence of angioedema.||Angioedema is characterized by the swelling of the skin, lips, tongue, hands, eyelids, and feet.|
|Monitor oxygen saturation and arterial blood gasses.||Pulse oximetry is used to monitor oxygen saturation. It should be kept at least 90% or higher. As shock progresses, aerobic metabolism stops and lactic acidosis occurs, resulting in the increased level of carbon dioxide and decreasing pH.|
|Maintain a calm, assured manner. Assure the client and significant others of close, continuous monitoring that will ensure prompt intervention.||The staff’s anxiety may be easily perceived by the client. The client’s feeling of stability increases in a calm, non-threatening environment. The presence of a trusted person can help the client feel less threatened.|
|Provide assurance and alleviate anxiety by staying with the client during acute distress.||Air hunger can produce an extremely anxious state that leads to rapid and shallow respirations.|
|Instruct the client to breathe slowly and deeply.||Focus breathing may help calm the client, and the increase tidal volume facilitates improved gas exchange.|
|Position the client upright.||This position provides oxygenation by promoting maximum chest expansion and is the position of choice during respiratory distress.|
|Administer IV fluids as ordered.||Hypotension caused by vasodilation and distributive shock responds to fluid resuscitation.|
|Administer oxygen as prescribed.||Oxygen increase arterial saturation. Oxygen saturation that is less than 90% results to tissue hypoxia, acidosis, dysrhythmias, and changes in the level of consciousness.|
|Administer medications as ordered:|
||These medications reduce bronchospasm and help open the airways in the lungs by relaxing smooth muscle around the airways.|
||Steroids stabilize the cell membrane and decrease cellular permeability, vasomotor response, and inflammation.|
||Epinephrine is the cornerstone of anaphylaxis management. It is fast-acting and relaxes pulmonary vessels to improve air exchange and stabilizes cellular permeability.|
||These medications block the action of histamine and decrease cellular edema.|
|Maintain a patent airway. Anticipate an emergency intubation or tracheostomy if stridor occurs.||Respiratory distress may progress rapidly. If laryngeal edema is present, endotracheal intubation will be required to maintain a patent airway.|
||Adequate preparation decreases risks.|
||Knowledge can facilitate prompt intervention.|
What to do in an emergency
If you’re with someone who’s having an allergic reaction and shows signs of shock, act fast. Look for pale, cool and clammy skin; a weak, rapid pulse; trouble breathing; confusion; and loss of consciousness. Do the following immediately:
- Call 911 or emergency medical help.
- Use an epinephrine autoinjector, if available, by pressing it into the person’s thigh.
- Make sure the person is lying down and elevate the legs.
- Check the person’s pulse and breathing and, if necessary, administer CPR or other first-aid measures.
Using an autoinjector
Many people at risk of anaphylaxis carry an autoinjector. This device is a combined syringe and concealed needle that injects a single dose of medication when pressed against the thigh. Replace epinephrine before its expiration date, or it might not work properly.
Using an autoinjector immediately can keep anaphylaxis from worsening and could save your life. Be sure you know how to use the autoinjector. Also, make sure the people closest to you know how to use it.